Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 240, NWS Cleveland, OH

August 27, 2004Ashtabula County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2004, 4:14 PM EDT for Ashtabula County, Lake County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 4:14 PM EDT (20:14 UTC)
Expired
Aug 27, 2004, 5:15 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Ashtabula County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 272014
SVRCLE
OHC007-085-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
414 PM EDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN NORTHEAST OHIO
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 515 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  MADISON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GENEVA...
  JEFFERSON...
  ASHTABULA...
  NORTH KINGSVILLE...
  CONNEAUT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4170 8052 4165 8099 4171 8100 4172 8109
      4164 8110 4164 8113 4164 8113 4177 8118
      4180 8116 4183 8106 4196 8052

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:55 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 27, 2:55 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
255 PM EDT FRI AUG 27 2004

.SHORT TERM (TONIGHT THRU SUN)

SLOW MOVING FRONTAL SYSTEM OVER THE MID MISSISSIPPI VALLEY WL CONT
TO BE THE FOCUS OF THE FORECAST FOR THIS PERIOD.  THE MODELS ARE IN
DISAGREEMENT WITH THE MOVEMENT OF THIS SYSTEM THROUGH THE WARNING
AREA. SEVERAL MESOSCALE CONVECTIVE SYSTEMS HAVE GENERATED IN ADVANCE
OF THIS FRONT AND MAYBE HAVING AN IMPACT ON THE MODELS.  BOTH THE
GFS AND ETA DO NOT BRING THE FRONT THROUGH THE FORECAST AREA UNTIL
SUNDAY.  THE GFS IS FASTER WITH THE SYSTEM...HAVING THE FRONT CLEAR
THE FORECAST AREA BY 00Z MON.  THE ETA KEEPS THE FRONT LONGER CLEARING
THE AREA 06Z-12Z MON.  WHILE SUNDAY LOOKS LIKE A SURE BET FOR PCPN
THE PERIODS IN BETWEEN ARE QUESTIONABLE.  THE ATMOSPHERE IS VERY
UNSTABLE AS LIS ARE -6 TO -7.  THE PROBLEM IS A KICKER TO INITIATE
THE PCPN.  THE MODELS INDICATE SEVERAL SMALL WAVES TONIGHT AND
SATURDAY BUT THESE WAVES MAY NOT BE REALISTIC.  AN EXISTING BOUNDARY
FROM THE CONVECTION LAST NIGHT IS MOVING THROUGH THE AREA ATM.
THUNDERSTORMS ARE ALREADY DEVELOPING ALONG THIS BOUNDARY AND ARE
EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EVENING.  MOST
LIKELY...THE POPS WILL REMAIN SCATTERED BUT IF THE PCPN BECOMES TO
WIDESPREAD WE MAY HAVE TO ISSUE LIKELY POPS.  I WL KEEP HIGH CHC
POPS FOR SAT AND SAT NGT.  THE HIGHER POPS WL BE TO THE WEST CLOSER
TO THE FRONT.  I AM STILL NOT SURE OF A FOCUSING MECHANISM FOR THE
PCPN ON SAT AND GUIDANCE POPS SEEM REALLY HIGH.  I ALSO BELIEVE THE
TEMPS ON SAT WL BE SIMILAR TO TODAY.  THE MODEL 850 MB TEMPS SHOW
SOME COOLING BUT I THINK THIS IS UNREALISTIC.  WITH SCATTERED PCPN ON
SAT I EXPECT TEMPS TO BE NEAR MID 80S NOT UPPER 70S AS GUIDANCE
SUGGESTS.

&&

.LONG TERM (SUN NIGHT THROUGH FRIDAY)
THE EXTENDED MODELS SHOW THAT MOST OF THE AREA IS IN FOR A
FAIRLY DRY PERIOD THROUGH THE EXTENDED.  SOME PCPN MAY LINGER
SUN NGT AND EARLY MONDAY AS THE COLD FRONT PUSHES EAST BUT A
LARGE RIDGE WILL BUILD OVER THE REGION ON MONDAY.  THE GFS SHOWS
A WEAK UPPER LEVEL SYSTEM MOVE THROUGH THE WARNING AREA TUESDAY
DAY/NIGHT.  HOWEVER...THE ATMOSPHERE IS VERY DRY AND PCPN IS NOT
LIKELY.  THE MODELS DO NOT HINT AT ANY OTHER SYSTEMS UNTIL LATE
FRIDAY NIGHT.  TEMPS LOOK TO BE NEAR CLIMATOLOGY.

&&

.AVIATION (18Z-18Z)...
TSTMS DVLPG ON OUTFLOW BOUNDARIES OVR NW OHIO ACTIVITY SHOULD DCR AS
IT MOVS E INTO ERN OHIO...AS BEST CONVG IS NW OH.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

SHORT TERM...LOMBARDY
LONG TERM...GARNET
AVIATION...KOSARIK
Hazardous weather outlook, Aug 27, 6:38 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT FRI AUG 27 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281036-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND IT IS POSSIBLE THAT
ISOLATED STORMS COULD REACH SEVERE LIMITS.

THE ATMOSPHERE IS QUITE MOIST AND COULD BECOME UNSTABLE LATER THIS
AFTERNOON AS DAY TIME HEATING OCCURS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.

A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS LAKE ERIE AND BECOME
STATIONARY. WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST
ALONG THE FRONT PRODUCING SHOWERS AND THUNDERSTORMS.

NO SEVERE WEATHER IS EXPECTED BEYOND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND INTO THE WEEKEND.

LOMBARDY

In the hours before

Special weather statement, Aug 27, 1:38 PM EDT, 2 hours 36 minutes before
OHZ003-006>009-017>019-271845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT FRI AUG 27 2004

STRONG THUNDERSTORMS OVER WESTERN OHIO FROM NEAR MAUMEE BAY
TO TOLEDO TO VAN WERT WERE BECOMING MORE ORGANIZED WITH
HEAVY RAIN.

THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND
DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
Special weather statement, Aug 27, 2:58 PM EDT, 1 hour 16 minutes before
OHZ006>009-017>019-027-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
258 PM EDT FRI AUG 27 2004

STRONG THUNDERSTORMS CONTINUED FROM WESTERN LAKE ERIE TO
SOUTHWEST OF BOWLING GREEN IN WOOD COUNTY.

THESE STORMS WERE MOVING EAST AT 30 MPH AND WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND
DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS.

THE MOST INTENSE STORMS WERE LOCATED OVER WOOD COUNTY
NEAR BOWLING GREEN. THESE STORMS WERE ALSO HEADED TOWARDS
HANCOCK COUNTY.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
Local storm report, Aug 27, 3:07 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
307 PM EDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     SYLVANIA                41.71N 83.71W
08/27/2004                   LUCAS              OH   LAW ENFORCEMENT

            TWO TO THREE LARGE LIMBS BLOWN DOWN ON WIRES.

&&

FMK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:20 PM EDTSpecial Marine WarningCLE55 min
Aug 27, 1:38 PM EDTSevere Thunderstorm WarningCLELucas67 min
Aug 27, 3:19 PM EDTSevere Thunderstorm WarningCLEWood56 min
Aug 27, 4:10 PM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:45 PM EDTSevere Thunderstorm WarningCLETrumbull60 min
Aug 27, 6:45 PM EDTSevere Thunderstorm WarningCLEMahoning60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.